Font Size
A
A
A

Drug Allergy


A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.

A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.

Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include sulfa medicines, some blood pressure medicines, vaccines, seizure medicines, and antithyroid medicines for hyperthyroidism.

Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD - Family Medicine
Specialist Medical ReviewerRohit K Katial, MD - Allergy and Immunology
Last RevisedJune 30, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary